Prevention of Torsade de Pointes in Hospital Settings

By B. Drew, M. Ackerman, Marjorie Funk, W. Gibler, Paul D. Kligfield, Venu Menon, G. Philippides, D. Roden, Wojciech Zareba. Journal of the American College of Cardiology, 2010

704 citations recorded by the source corpus.

TdP is an uncommon but potentially fatal arrhythmia that can be caused by drugs that cause selective prolongation of action potential durations in certain layers of the ventricular myocardium, which creates dispersion of repolarization and a long, distorted QT-U interval on the ECG. A summary of key points to remember is provided in Table 3. Table 3 Summary of Key Points For patients who receive QT-prolonging drugs in hospital units with continuous ECG monitoring, TdP should be avoidable if there is an awareness of individual risk factors and the ECG signs of drug-induced LQTS. Particularly important are the ECG risk factors for TdP, including marked QTc prolongation to >500 ms (with the exception of amiodarone- or verapamil-induced QT prolongation), marked QT-U prolongation and distortion after a pause, onset of ventricular ectopy and couplets, macroscopic T-wave alternans, or episodes of polymorphic ventricular tachycardia that are initiated with a short-long-short R-R cycle sequence (typically, PVC– compensatory pause–PVC). Recognition of these ECG harbingers of TdP allows for treatment with intravenous magnesium, removal of the offending agent, and correction of electrolyte abnormalities and other exacerbating factors, including the prevention of bradycardia and long pauses with temporary pacing if necessary.

Subfields: Cardiology and Cardiovascular Medicine

View Paper: https://www.semanticscholar.org/paper/c9d9cf1e8bc2550d0dff57c3291698f246679f69